Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 79, NWS Austin/San Antonio, TX

April 29, 2020Williamson County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 29, 2020, 1:54 AM CDT for Williamson County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2020, 1:54 AM CDT (06:54 UTC)
Expired
Apr 29, 2020, 3:00 AM CDT
In force
66 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Williamson County, TX

The radar

The Ft Hood radar (KGRK), 8 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 6.9 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2020-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2020-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3210 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1442 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
1.0
Supercell composite
17.8

Open this sounding in Storm Lab

The text

As transmitted.

110 
WUUS54 KEWX 290654
SVREWX
TXC491-290800-
/O.NEW.KEWX.SV.W.0079.200429T0654Z-200429T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
154 AM CDT Wed Apr 29 2020

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Eastern Williamson County in south central Texas...

* Until 300 AM CDT.

* At 153 AM CDT, a severe thunderstorm was located near Jarrell, or
  10 miles northwest of Granger, moving southeast at 35 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Taylor, Granger, Hutto, Bartlett, Jarrell, Thrall, Weir, Granger
  Dam, Coupland, Theon, Rices Crossing, Laneport, Hoxie, Beyarsville,
  Waterloo, Hare, Walburg, Schwertner, Jonah and Noack.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

&&

LAT...LON 3074 9727 3047 9717 3040 9734 3049 9751
      3086 9767 3088 9764
TIME...MOT...LOC 0653Z 331DEG 29KT 3085 9753 

HAIL...1.25IN
WIND...<50MPH
 
$$

CP
3 follow-up statements
244 
WWUS54 KEWX 290714
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
214 AM CDT Wed Apr 29 2020

TXC491-290800-
/O.CON.KEWX.SV.W.0079.000000T0000Z-200429T0800Z/
Williamson TX-
214 AM CDT Wed Apr 29 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR EASTERN WILLIAMSON COUNTY...

At 214 AM CDT, severe thunderstorms were located along a line
extending from near Granger Dam to Granger to near Bartlett, moving
southeast at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Taylor, Granger, Hutto, Bartlett, Jarrell, Thrall, Weir, Granger Dam,
Coupland, Theon, Rices Crossing, Laneport, Hoxie, Beyarsville,
Waterloo, Hare, Walburg, Schwertner, Jonah and Noack.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3074 9727 3047 9717 3040 9734 3049 9751
      3086 9767 3088 9764
TIME...MOT...LOC 0714Z 319DEG 26KT 3068 9725 3073 9742 3083 9750 

HAIL...1.00IN
WIND...<50MPH
 
$$

CP
139 
WWUS54 KEWX 290733
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
233 AM CDT Wed Apr 29 2020

TXC491-290800-
/O.CON.KEWX.SV.W.0079.000000T0000Z-200429T0800Z/
Williamson TX-
233 AM CDT Wed Apr 29 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR EASTERN WILLIAMSON COUNTY...

At 233 AM CDT, a severe thunderstorm was located near Granger Dam, or
near Granger, moving southeast at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Taylor, Granger, Bartlett, Thrall, Granger Dam, Laneport, Noack,
Hoxie, Beyarsville, Waterloo, Hare and Sandoval.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3074 9727 3047 9717 3040 9734 3070 9747
      3080 9743
TIME...MOT...LOC 0733Z 323DEG 28KT 3069 9738 

HAIL...1.00IN
WIND...<50MPH
 
$$

CP
283 
WWUS54 KEWX 290751
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
251 AM CDT Wed Apr 29 2020

TXC491-290800-
/O.EXP.KEWX.SV.W.0079.000000T0000Z-200429T0800Z/
Williamson TX-
251 AM CDT Wed Apr 29 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WILLIAMSON COUNTY WILL
EXPIRE AT 300 AM CDT...
        
The storms which prompted the warning have weakened below severe 
limits, and have exited the warned area. Therefore, the warning will 
be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
south central Texas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Austin San Antonio.

LAT...LON 3074 9727 3047 9717 3040 9734 3070 9747
      3080 9743
TIME...MOT...LOC 0750Z 331DEG 29KT 3057 9730 

$$

CP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 12:46 AM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 29, 12:46 AM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1246 AM CDT Wed Apr 29 2020

.AVIATION.../06Z TAFS/
A layer of MVFR cigs formed over I-35 and looks to hang around
through the time that the front and storms arrive. Some storms around
the AUS area could produce strong wind gusts, and maybe some small
hail with the onset time of around 09Z not favoring the severity seen
to the north earlier in the night. Most of the rapid refresh runs
show little of no deep convection around the SAT/SSF vcntys as the
storms and front reach those areas around 11Z. At DRT, no low clouds
or shower activity is expected, and the only period changes address
winds. As for the I-35 winds, late morning post frontal winds could
reach 30 knots, but will stick with a high end of 25 knots to keep
the forecast periods from getting too complex.

&&

.PREV DISCUSSION... /ISSUED 926 PM CDT Tue Apr 28 2020/

UPDATE...
In terms of grid updates have only made minor updates to shift
precipitation for South Central Texas until after midnight. This fits
in line with the most recent runs of the HRRR and other high
resolution models. It looks like the best window for precipitation
will be between 5 and 8 am. These recent runs of the HRRR also show
the western flank of the squall line weakening slightly with the main
bowing portion with the greatest severe wind risk focusing more in
Houston's area and possibly getting into our eastern counties like
Lee and Fayette. If the recent HRRR runs and the 18z Texas Tech WRF
verify the 30% PoP for Bexar County is too high and San Antonio may
once again totally miss out on any precipitation.

One probable reason for the storms weakening as they approach South
Central Texas by Wednesday morning is the continued presence of a
capping inversion still evident on evening aircraft soundings out of
the AUS and SAT airports. While the advancing front should overcome
that cap it may play a role in limiting some of the thunderstorm
activity. Trends will certainly be monitored through the night, but
as of now it looks like the greatest threat will be concentrated east
of I-35 and possibly east of our area. SPC does have Severe Watch 154
across our northern border with the Fort Worth and Houston until 4
am. As stated earlier in the discussion storms should be approaching
our northern border around then and any need for a watch at that
point will be coordinated between SPC and EWX pending the radar and
model trends early Wednesday AM.

PREV DISCUSSION... /ISSUED 651 PM CDT Tue Apr 28 2020/

AVIATION...
VFR conditions persist this afternoon across all of South Central
Texas. Storms across Mexico are producing some cirrus blow off
around K5T9 (Eagle Pass) but this is all south of Del Rio. VFR skies
should continue through much of the night ahead of a front which will
arrive early Wednesday morning.

Precipitation chances will be greatest at AUS and so prevailing
thunder has been included from 08z to 11z Wednesday AM. When the
front arrives winds will switch around to the north and begin around
12 knots, but quickly pick up through the day Wednesday and be gusty
at times up to 25 knots. The front will arrive around 11z at SAT/SSF.
Models show much of the precipitation to the east and north of the
San Antonio terminals so have only kept VCTS in for those areas. DRT
should remain dry through the period with the front and north winds
arriving around 09z. Ceilings could briefly drop to MVFR with the
precipitation along the front, but VFR skies return by 15z across the
I-35 corridor.

PREV DISCUSSION... /ISSUED 219 PM CDT Tue Apr 28 2020/

SHORT TERM (Tonight through Wednesday Night)...
A cold front will move down through North Texas tonight bringing
showers and thunderstorms into the eastern half of South Central
Texas. The front will be moving into a moist, conditionally unstable
airmass. Dewpoint temperatures will be in the middle 60s to lower
70s. Forecast soundings show very high CAPE, but a stout cap.
Convection should be ongoing as the front arrives and this cap may
not matter. SPC has included a small portion of Burnet, Williamson,
and Lee Counties in the Enhanced risk area with the Slight risk down
to a Fredericksburg to New Braunfels to Hallettsville line and the
Marginal risk from Kerrville to San Antonio to Kenedy. They expect a
line of storms to be moving into our CWA late tonight and that
damaging wind gusts will be the most likely threat with large hail
also possible. The tornado threat is very low, but not zero. Models
have slowed things down and the short term models are showing a line
of storms moving into our northeastern counties sometime after
midnight and moving through San Antonio by around 6 am and out our
CWA by mid-morning. Convection should end quickly behind the front
as drier air moves in. Winds will become breezy from the north
during the afternoon. Winds will weaken during the evening as the
pressure gradient relaxes. Clear skies, light winds, and cold
advection will lead to low temperatures Thursday being below normal.

LONG TERM (Thursday through Tuesday)...
After a dry and pleasant Thursday, conditions get warmer and more
humid with southeasterly winds. Temperatures will reach into the 90s
on Friday with most areas near the triple digits by Sunday. Overnight
temps will be warm as well, with lows in the 70s. The combination of
heat and moisture will produce heat indices of up to 104 to our west
along the Rio Grande Plains, and 100 to 102 in our metro areas of San
Antonio and Austin. This trend continues into midweek next week.
Another upper disturbance approaches by Wednesday, but with typical
Day 7 model inconsistency, the forecast remains dry, and is likely to
change over the next few days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              56  85  59  90  66 /   0   0   0   0   0
Austin Bergstrom Intl Airport  54  85  57  91  66 /   0   0   0   0   0
New Braunfels Muni Airport     54  85  56  91  65 /   0   0   0   0   0
Burnet Muni Airport            53  83  58  90  66 /   0   0   0   0   0
Del Rio Intl Airport           59  91  62  98  70 /   0   0   0   0   0
Georgetown Muni Airport        53  83  58  90  66 /   0   0   0   0   0
Hondo Muni Airport             54  89  56  95  65 /   0   0   0   0   0
San Marcos Muni Airport        53  85  55  91  64 /   0   0   0   0   0
La Grange - Fayette Regional   52  84  57  90  66 /   0   0   0   0   0
San Antonio Intl Airport       56  86  58  91  66 /   0   0   0   0   0
Stinson Muni Airport           57  86  58  93  66 /   0   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Oaks
Long-Term...04
Hazardous weather outlook, Apr 28, 4:04 AM CDT, 21 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
404 AM CDT Tue Apr 28 2020

TXZ171>173-183>194-202>209-217>225-228-290915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
404 AM CDT Tue Apr 28 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Strong to severe thunderstorms are possible along and east of a
Kerrville to San Antonio to Karnes City line tonight with the
highest chances east of a Lake Buchanan to Taylor line. Damaging
winds and large hail are the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few strong to severe thunderstorms are possible along and south
of a Hallettsville to Karnes City line Wednesday morning. Damaging
winds are the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 2:00 AM CDTSpecial Weather StatementEWXLee60 min
Apr 29, 2:50 AM CDTSpecial Weather StatementEWXLee40 min
Apr 29, 2:55 AM CDTSpecial Weather StatementEWXFayette, Lee65 min
Apr 29, 3:54 AM CDTSevere Thunderstorm WarningEWXBurnet, Lee, Travis, Williamson66 min
Apr 29, 3:56 AM CDTSevere Thunderstorm WarningEWXBastrop, Fayette, Lee52 min
Apr 29, 4:14 AM CDTAreal Flood AdvisoryEWXLee4 hr
Apr 29, 4:35 AM CDTSevere Thunderstorm WarningEWXBastrop, Blanco, Burnet, Caldwell, Fayette, Gillespie and 5 more55 min
Apr 29, 5:27 AM CDTSpecial Weather StatementEWXBastrop, Blanco, Caldwell, Comal, Fayette, Gillespie and 7 more63 min
Apr 29, 6:13 AM CDTSpecial Weather StatementEWXBandera, Bexar, Caldwell, Comal, DeWitt, Gillespie and 6 more62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.